Texas, 2010

Wildfire in Texas, March 22, 2010

March 22, 2010 · NWS BRO · 1 event in 1 county or zone

A small wildfire spread rapidly in eastern Starr County during the afternoon of March 22nd, possibly aided by unregulated fire practices. The fire grew rapidly but did not threaten property.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A small wildfire spread rapidly in eastern Starr County during the afternoon of March 22nd, possibly aided by unregulated fire practices. The fire grew rapidly but did not threaten property.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Mar 22, 8:00 AM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Mar 22, 8:00 AM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
900 AM CDT MON MAR 22 2010

.SHORT TERM /TODAY THROUGH 6 PM TUESDAY/...12Z RAOB FROM OFFICE
INDICATES A VERY STRONG INVERSION RIGHT OFF THE SURFACE WHICH IS
ALSO EVIDENT FROM RETURNS ON THE WSR-88D. TEMPS WILL QUICKLY WARM
TODAY AND I HAVE TWEAKED HIGH TEMPS UP A COUPLE OF DEGREES ACROSS
MOST LOCATIONS TODAY AS DRY AIRMASS WILL CONTINUE. FULL SUNSHINE
WITH ONLY A FEW HIGH LEVEL CIRRUS CLOUDS SKIRTING THE AREA SHOULD
ALLOW FOR NEAR MAX HEATING TO OCCUR. WOULD NOT BE SURPRISED IF HIGH
TEMPS END UP BEING EVEN HIGHER THAN CURRENTLY FORECAST...BUT ONLY
THING KEEPING ME FROM GOING EVEN HIGHER IS A SLIGHT INCREASE IN MID
LEVEL MOISTURE CURRENTLY NOTED ON WATER VAPOR IMAGERY. LIGHT
SOUTHEAST RETURN FLOW WILL DEVELOP DURING THE AFTERNOON AS HIGH
PRESSURE OVER THE GULF CONTINUES TO PULL EAST. NO OTHER CHANGES TO
GRIDS/FORECAST REQUIRED AT THIS TIME.
&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...HIGH PRESSURE WILL MOVE
EAST OVER THE GULF TODAY CAUSING A RETURN SOUTHEAST FLOW OF AIR.
THE WINDS WILL BEGIN TO INCREASE ON TUESDAY AND BE MODERATE TO
STRONG ON WEDNESDAY. TEMPERATURES WILL GRADUALLY INCREASE FOR THE
NEXT FEW DAYS UNDER A SOUTHEAST FLOW OF AIR.  THERE WILL BE A SLIGHT
CHANCE FOR SHOWERS WEDNESDAY AFTERNOON CONTINUING THROUGH THURSDAY.
A WEAK COLD FRONT WILL MOVE THROUGH THE AREA ON THURSDAY CAUSING
SLIGHTLY COOLER TEMPERATURES THURSDAY NIGHT AND FRIDAY.
TEMPERATURES WILL INCREASE ONCE AGAIN BY SATURDAY WITH AMPLE AMOUNT
OF SUNSHINE.  A STRONG COLD FRONT SHOULD MOVE THROUGH THE AREA BY
LATE SUNDAY CAUSING A SLIGHT CHANCE FOR SHOWERS AND COOLER
TEMPERATURES IN ITS WAKE.
&&

.MARINE...TODAY THROUGH TUESDAY. NO MARINE CONCERNS DUE TO THE
WEATHER ARE EXPECTED TODAY. WINDS AT MID MORNING ARE LIGHT AND
VARIABLE WITH SEAS BEING NEARLY SMOOTH ACROSS THE WESTERN GULF. A
LIGHT E/SE BREEZE WILL DEVELOP BY AFTERNOON LEADING TO ONLY A LIGHT
CHOP ON THE LAGUNA MADRE AND PLEASANT BOATING CONDITIONS ACROSS THE
NEAR AND OFFSHORE WATERS.

TUESDAY NIGHT THROUGH SATURDAY...SOUTHEAST WINDS TO INCREASE AND
SEAS SLOWLY BUILD WITH THE PRESSURE GRADIENT GRADUALLY TIGHTENING
INTO THURSDAY MORNING. WINDS AND SEAS WILL INCREASE WEDNESDAY AND
WEDNESDAY NIGHT IN ADVANCE OF A COLD FRONT EXPECTED TO MOVE THROUGH
ON THURSDAY.  SOME SHOWERS COULD DEVELOP OVER THE COASTAL WATERS
WEDNESDAY AFTERNOON AND THURSDAY. MODERATELY STRONG NORTH WINDS MAY
APPROACH SMALL CRAFT ADVISORY CONDITIONS IN WAKE OF THE FRONT. NORTH
WINDS FRIDAY MORNING SLOWLY VEER AND WEAKEN FRIDAY AFTERNOON AS HIGH
PRESSURE TO BUILD OVER THE WESTERN GULF.
&&

.AVIATION...VFR CONDITIONS. SUNNY SKIES WITH ONLY A FEW HIGH LEVEL
CIRRUS EXPECTED IN THE AREA. SURFACE WINDS ARE CALM TO LIGHT AND
VARIABLE THIS MORNING. EXPECT LIGHT SOUTHEAST WINDS TO DEVELOP
DURING THE AFTERNOON AS HIGH PRESSURE ACROSS THE GULF PULLS EAST.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

69...SHORT TERM
65...LONG TERM
Hazardous weather outlook, Mar 22, 4:18 AM CST, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
518 AM CDT MON MAR 22 2010

TXZ248>257-231030-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
518 AM CDT MON MAR 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-231030-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
518 AM CDT MON MAR 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

RIP CURRENT RISK WILL INCREASE BY MIDWEEK AS SOUTHEAST WINDS
INCREASE. SMALL CRAFT ADVISORIES ARE POSSIBLE ON THURSDAY AS THE
NEXT IN A SERIES OF COLD FRONTS MOVES ACROSS THE COASTAL WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Starr

When
March 22, 11:30 AM CST to 4:30 PM CST
Where
Starr forecast zone
Reported by
Fire Department/Rescue
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

A wildfire, started at a ranch containing dense, dry brush, quickly exploded to more than 1,000 acres shortly after noon on March 22nd. Surface winds from nearby locations were light and variable during the onset and rapid growth phase, but relative humidity was estimated to have fallen to 10 to 15 percent. Light March rainfall combined with several drying cold fronts may have contributed to relatively quick drying of open grassland with the increasing sun angle.

Fire departments from San Isidro, San Manuel, Edinburg, Pharr, Palmview, Rio Grande City, and Texas Parks and Wildlife all assisted in fighting the fire, with the aid of the U.S. Fish and Wildlife Service.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 213847.